“He found a white substance that he suspected was drugs,” Crane said in the video. “I was like, ‘Hey dude, too close. You can’t get too close to it.’ And a couple seconds later, he took some steps back and collapsed.
The bodycam footage showed Crane administering naloxone, also known as Narcan, to Faiivae. The FDA-approved drug is meant to counteract the effects of an opioid overdose.
“I remember not feeling right, and then I fall back and I don’t remember anything after that,” Faiivae said in the video. “I was trying to gasp for breath, but I couldn’t breathe at all.”
The video was released by the San Diego County Sheriff’s Department to promote public safety and highlight the dangers of Fentanyl.
The synthetic opioid is 80 to 100 times more potent than morphine and 50 times more potent than heroin, according to the U.S. Drug Enforcement Administration. In 2019, over 70% of overdose deaths in the U.S. were traced back to opioids, according to the Centers for Disease Control and Prevention.
“It’s an invisible killer,” said Crane. “He would have died in the parking lot if he was alone.”